Alert archive / Michigan / Winter Storm Warnings in 2022
Winter Storm Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this winter storm warning at Feb 13, 2022, 11:11 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2022, 11:11 AM EST (16:11 UTC)
- Expired
- Feb 13, 2022, 10:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
315 WWUS43 KIWX 131611 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 1111 AM EST Sun Feb 13 2022 MIZ077-140015- /O.UPG.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ /O.NEW.KIWX.WS.W.0003.220213T1611Z-220214T0100Z/ Berrien- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, and Paw Paw Lake 1111 AM EST Sun Feb 13 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Heavy lake effect snow. Additional snow accumulations of 3 to 6 inches today bringing storm total snow accumulations since this morning of 4 to 8 inches with locally higher amounts near 10 inches by this evening. * WHERE...Berrien County. The heaviest storm total snow amounts expected across central and northern portions of Berrien County. * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on slippery road conditions and sudden reductions in visibilities to less than one quarter of a mile. Interstate 94 will be impacted with dangerous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ078-140015- /O.CON.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ Cass MI- Including the cities of Dowagiac, Cassopolis, Edwardsburg, and Marcellus 1111 AM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Lake effect snow. Additional snow accumulations of 2 to 4 inches bringing storm total snow accumulations since this morning of 3 to 7 inches by this evening. * WHERE...Cass MI County. The greatest accumulations are expected across western and northwestern portions of Cass County. * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on slippery road conditions and sudden reductions in visibilities to less than one quarter of a mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
4 follow-up statements
854 WWUS43 KIWX 131945 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 245 PM EST Sun Feb 13 2022 MIZ077-140100- /O.CON.KIWX.WS.W.0003.000000T0000Z-220214T0100Z/ Berrien- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, and Paw Paw Lake 245 PM EST Sun Feb 13 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Heavy lake effect snow. Additional snow accumulations of 2 to 5 inches. Total storm total accumulations of 4 to 8 inches with localized amounts around 10 inches. * WHERE...Berrien County. Heaviest snow accumulations in northern and central portions of the county * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on dangerous road conditions and visibilities near zero at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ079-140100- /O.EXA.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ St. Joseph MI- Including the cities of Sturgis, Three Rivers, White Pigeon, and Mendon 245 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Snow. Snow accumulation of 1 to 4 inches. * WHERE...St. Joseph MI County. Greatest accumulations of 3 to 4 inches across the western portions of the county. * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ078-140100- /O.CON.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ Cass MI- Including the cities of Dowagiac, Cassopolis, Edwardsburg, and Marcellus 245 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Lake effect snow. Additional snow accumulations of 2 to 4 inches bringing storm total snow accumulations of 3 to 7 inches. * WHERE...Cass MI County. * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on dangerous travel conditions and visibilities reduced to less than one quarter of a mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
104 WWUS43 KIWX 132124 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 424 PM EST Sun Feb 13 2022 MIZ077-140100- /O.CON.KIWX.WS.W.0003.000000T0000Z-220214T0100Z/ Berrien- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, and Paw Paw Lake 424 PM EST Sun Feb 13 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Heavy lake effect snow. Additional snow accumulations of 2 to 4 inches bringing storm total snow accumulations to 4 to 8 inches with localized areas in excess of 10 inches. * WHERE...Berrien County. The heaviest storm total snow accumulations across the northern and central portions of Berrien County. * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on dangerous road conditions and visibilities near zero at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ INZ005-140100- /O.EXA.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ Elkhart- Including the cities of Elkhart, Goshen, and Nappanee 424 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Lake effect snow. Total accumulations of 2 to 4 inches. * WHERE...Elkhart County. Most of the heavier snow accumulation along and roughly north of a Jimtown to Middlebury line. * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on slippery road conditions and significantly reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ079-140100- /O.CON.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ St. Joseph MI- Including the cities of Sturgis, Three Rivers, White Pigeon, and Mendon 424 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Periods of lake effect snow. Additional snow accumulations of 1 to 3 inches bringing storm total snow accumulations to 2 to 4 inches. * WHERE...St. Joseph MI County. The greatest storm total snow accumulations across the western portions of the county. * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ078-140100- /O.CON.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ Cass MI- Including the cities of Dowagiac, Cassopolis, Edwardsburg, and Marcellus 424 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Lake effect snow. Additional snow accumulations of 1 to 3 inches bringing storm total snow accumulations of 3 to 7 inches with localized areas in excess of 8 inches. * WHERE...Cass MI County. * WHEN...Until 8 PM EST this evening. * IMPACTS...Plan on dangerous road conditions due to slick and snow covered roads along with periods of significantly reduced visibilities to less than one quarter of a mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
189 WWUS43 KIWX 140057 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 757 PM EST Sun Feb 13 2022 MIZ079-140200- /O.EXP.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ St. Joseph MI- Including the cities of Sturgis, Three Rivers, White Pigeon, and Mendon 757 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING... Additional snow tonight is expected to be light, with little additional snow accumulation. $$ INZ005-140200- /O.EXP.KIWX.WW.Y.0008.000000T0000Z-220214T0100Z/ Elkhart- Including the cities of Elkhart, Goshen, and Nappanee 757 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING... Additional snow tonight is expected to be light, with little additional snow accumulation. $$ MIZ077-140300- /O.EXT.KIWX.WS.W.0003.000000T0000Z-220214T0300Z/ Berrien- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, and Paw Paw Lake 757 PM EST Sun Feb 13 2022 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Lake effect snow showers. Additional snow accumulations of around 1 inch. * WHERE...Berrien County. * WHEN...Until 10 PM EST this evening. * IMPACTS...Plan on slick road conditions and visibilities of less than one half mile in snow at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ078-140300- /O.EXT.KIWX.WW.Y.0008.000000T0000Z-220214T0300Z/ Cass MI- Including the cities of Dowagiac, Cassopolis, Edwardsburg, and Marcellus 757 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Lake effect snow. Additional snow accumulations of up to one inch. * WHERE...Cass MI County. Mainly far western portions of the county. * WHEN...Until 10 PM EST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
316 WWUS43 KIWX 140305 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 1005 PM EST Sun Feb 13 2022 MIZ077-140415- /O.EXP.KIWX.WS.W.0003.000000T0000Z-220214T0300Z/ Berrien- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, and Paw Paw Lake 1005 PM EST Sun Feb 13 2022 ...WINTER STORM WARNING HAS EXPIRED... Light snowshowers and flurries are likely the rest of the night, but additional snow accumulations are expected to remain under 1 inch. $$ MIZ078-140415- /O.EXP.KIWX.WW.Y.0008.000000T0000Z-220214T0300Z/ Cass MI- Including the cities of Dowagiac, Cassopolis, Edwardsburg, and Marcellus 1005 PM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY HAS EXPIRED... Light snowshowers and flurries are likely the rest of the night, but additional snow accumulations are expected to remain under 1 inch. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this winter storm warning went out at Feb 13, 10:58 AM EST, 13 minutes earlier.
Area forecast discussion, Feb 13, 10:58 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1058 AM EST Sun Feb 13 2022
.SYNOPSIS...
Issued at 309 AM EST Sun Feb 13 2022
Lake effect snow showers return again today mainly north of US-6
with an additional 2 to 5 inches expected in Berrien and Cass
counties Michigan. Otherwise, cold conditions will continue
through Monday with highs struggling to get out of the low 20s
today and wind chills tonight dropping to around zero. Then quiet
weather return for Monday and Tuesday, before rain returns later
Wednesday into Thursday. Flooding may be possible and it could
end as a period of snow Thursday.
&&
.UPDATE...
Issued at 1053 AM EST Sun Feb 13 2022
A west-east band on southern periphery of lake aggregate low
pressure area appeared to get a bit of a low level fgen
augmentation this morning. This band has produced snowfall rates
from 1 to 3 inches per hour as it has dropped southward across
Berrien County this morning. Total snowfall of 3 to 5 of inches
has been reported this morning with this band. The concern going
forward will be for a NW-SE dominant band currently developing on
western periphery of this mesolow west of South Haven, MI This
band has slowly been shifting westward this morning due to effects
from lake aggregate low pressure gradually intensifying across
southwest Lower Michigan, and also a smaller scale vortex over
mid-lake having some impact on the band. Current trends appear to
support more heavy lake effect snow showers moving into northern
Berrien/northwest Cass Counties this afternoon. Given very
impressive convective depths and similar environment to robust
snow showers this morning, another 3-6 inches of snow could fall
bringing totals since early this morning in excess of 8 inches in
some locations. Given these trends will issue a Winter Storm
Warning for Berrien County shortly, and will maintain an advisory
for Cass County.
&&
.SHORT TERM...(Today and Tonight)
Issued at 309 AM EST Sun Feb 13 2022
Next shortwave associated with an upper low and surface clipper-like
reflection and surface instability trough across Lower Michigan
swings by during the day today. During the evening last night, the
Minnesota and Wisconsin area were observing light snow with around 2
mile visibility as the upper low/clipper system moved through. Out
ahead of the aforementioned shortwave that crosses Lake MI during
the early afternoon today, low level moisture will be increasing and
will be paired with an area of low level wind convergence and
increasing SBCAPE with negative theta-e lapse rate instability. The
Bufkit forecast sounding for BEH indicates inversion heights rise to
around 6.5-7.5 kft by the midday time period showing the relative
strength of the instability. As such, have extended the advisory
into Cass county Michigan as the convergence and omega track that
far west. Then, as surface high pressure noses in from the west
between 00 and 03z this evening, the interface between the surface
trough and Lake Michigan will break and the above-listed LES-
conducive ingredients will dissipate as winds gain a more southerly
wind component.
Overnight, the surface high pressure system begins to slide east and
the 850 mb temperatures begin to increase as winds begin to gain
that southerly component causing light WAA. Despite this, the
morning low temperatures will be cooler than this morning's. Some
light gusts increasing to around 15 mph will allow wind chills to
drop below zero late tonight.
&&
.LONG TERM...(Monday through Saturday)
Issued at 309 AM EST Sun Feb 13 2022
Another shortwave passes through on the evacuating trough early
Monday morning into the daytime that may provide a flurry or light
snow shower, but the there's only a short window where it may be
conducive. Even the 15 to 20 PoPs may be overkill for it. This
trough leaves the area Monday evening allowing for negative
vorticity advection and for clouds to decrease at least during the
first part of the overnight period.
Early Tuesday morning, the warm air advection gets underway in
earnest increasing clouds again. Tuesday is the beginning of the
warming trend into mid to late week next week as temperatures reach
the lower 50s especially southeast of US-24. The theta-e plume is
progged to pass by the area late Wednesday night into early Thursday
as a strong low level jet moves through the area.
As such, the rainfall is expected to encroach the area Wednesday
evening into the overnight period along the baroclinic zone. Models
are all over the place with the look of the forcing for this event
with the GFS developing a strong PV-hook and the EC still developing
a wave along the zone, but having it be much more suppressed. The
strength of the forcing would also contribute to the ultimate track
with the stronger forcing allowing a much more westerly track of the
low. The current thinking is we'd get some rain to break out from
west to east Wednesday evening into the overnight with an eventual
mix with/changeover to snow on the back side early Thursday morning.
The big question will be how much snow pack will be left over once
the precipitation arrives. We still have around 6 or 7 inches of
frost depth, indicating the frozen ground, which likely lingers
after the snow pack disappears and would limit the amount of the
runoff that can soak into the ground as opposed to all runoff. And
then there's the question of how much and when the snow would
overtake the rain with the arrival of the cold air. As a result,
rivers would see some rises/impact as long as we can get some rain
into the area. Will continue to message this in the HWO still
given the uncertainty of the ptypes and handling of the event.
Cooler temperatures arrive for Friday and the weekend, but this
period looks dry with a system moving through south-central Canada
and the Northern Great Lakes area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 626 AM EST Sun Feb 13 2022
Another round of MVFR conditions likely today as a vigorous
shortwave crosses the area. Anticipate a period of synoptically-
driven snow by later this morning as upstream obs show snow
spreading eastward faster than predicted by the models. Also
appears likely that KFWA will receive some light snow with this
wave. Lake effect snow showers will then ramp up during the
afternoon mainly impacting KSBN. Visibilities may briefly drop
below 3SM at times but prefer to hold with prevailing MVFR for
now. Return to VFR anticipated by tonight as flow backs and dry
air advection increases.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Winter Weather Advisory until 8 PM EST this evening for MIZ077-
078.
OH...NONE.
LM...NONE.
&&
UPDATE...Marsili
SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...AGD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 13, 3:58 AM EST, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 358 AM EST Sun Feb 13 2022 INZ003>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005- 015-016-024-025-140900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 358 AM EST Sun Feb 13 2022 /258 AM CST Sun Feb 13 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Another round of lake effect snow is expected today. Mainly light snow accumulations are expected, but heavier lake effect snow showers are expected across southwest and portions of south central Lower Michigan. Wind chills will drop back to around zero tonight into early Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A warming trend from Tuesday into Thursday combined with rainfall Wednesday into Thursday may allow for rises on area rivers and increased standing water on roadways. Rain may be able to change to snow on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-140900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 358 AM EST Sun Feb 13 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Freezing spray is expected today into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Conditions may be hazardous to small craft mid to late week this week. MIZ077-078-140900- Berrien-Cass MI- 358 AM EST Sun Feb 13 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A warming trend from Tuesday into Thursday combined with rainfall Wednesday into Thursday may allow for rises on area rivers and increased standing water on roadways. Rain may be able to change to snow on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 13, 9:33 AM EST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Northern Indiana 933 AM EST Sun Feb 13 2022 MIZ077-078-131645- Berrien-Cass MI- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, and Marcellus 933 AM EST Sun Feb 13 2022 ...BAND OF MODERATE TO HEAVY SNOW DROPPING SOUTH... At 925 AM EST...A band of moderate to heavy snow extended from near Stevensville to Sodus to just west of Dowagiac. Brief snowfall rates to 2 inches per hour will accompany this band as it drops south leading to significantly reduced visibilities and deteriorating travel conditions due to slick and snow covered roads. The band is moving to the southeast at around 10 mph and will affect the Bridgman, Baroda, Eau Claire, Berrien Springs, Indian Lake, Magician Lake, and Dowagiac areas through 1130 AM EST this morning. Motorists should be alert for rapidly changing conditions as this band slowly drops southward through late morning.
Local storm report, Feb 13, 10:08 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1008 AM EST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW STEVENSVILLE 42.02N 86.53W
02/13/2022 M3.9 INCH BERRIEN MI TRAINED SPOTTER
PERIODS OF HEAVY SNOW THIS MORNING. TOTAL
SNOWFALL SINCE 6AM THIS MORNING.
&&
NDMLocal storm report, Feb 13, 10:39 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1039 AM EST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 2 W SODUS 42.04N 86.42W
02/13/2022 M5.0 INCH BERRIEN MI TRAINED SPOTTER
STORM TOTAL SO FAR.
&&
NWSNearby
Winter Storm Warnings in Michigan, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.